Font Size
A
A
A

Barbiturate Abuse (cont.)

When to Seek Medical Care for Barbiturate Abuse

The doctor cannot give appropriate treatment for barbiturate abuse over the telephone. Observation at a hospital emergency department is necessary.

If you believe someone has taken barbiturates inappropriately, take him or her to a hospital emergency department for evaluation by a doctor. Soon after taking barbiturates, a person may only be drowsy or seem intoxicated, but more serious symptoms can develop quickly and unpredictably.

  • If the person is drowsy or you are unable to arouse the person (if he or she seems to be in a coma), call 911 for emergency medical transport and immediate treatment in the ambulance.
  • Bring any leftover pills, pill bottles, or other medicines the person may have taken to the hospital with you.
Medically Reviewed by a Doctor on 12/22/2014

Must Read Articles Related to Barbiturate Abuse

Narcotic Abuse
Narcotic Abuse In 2007, the U.S. Substance Abuse and Mental Health Services reported that 21% of people over 12 years of age used prescription painkillers nonmedically. Narcot...learn more >>
Substance Abuse
Substance Abuse People abuse substances such as drugs, alcohol, and tobacco for varied and complicated reasons, but it is clear that our society pays a significant cost. Sympto...learn more >>


From WebMD


Read What Your Physician is Reading on Medscape

Toxicity, Barbituate »

Barbiturates are a class of organic compounds that were developed in the late 19th century for the treatment of anxiety and insomnia.

Read More on Medscape Reference »


Medical Dictionary